Lithium Carbonate (Page 2 of 6)

5.2 Lithium-Induced Polyuria

Chronic lithium treatment may be associated with diminution of renal concentrating ability, occasionally presenting as nephrogenic diabetes insipidus, with polyuria and polydipsia. The concentrating defect and natriuretic effect characteristic of this condition may develop within weeks of lithium initiation. Lithium can also cause renal tubular acidosis, resulting in hyperchloremic metabolic acidosis. Such patients should be carefully managed to avoid dehydration with resulting lithium retention and toxicity. This condition is usually reversible when lithium is discontinued, although for patients treated with long-term lithium, nephrogenic diabetes insipidus may be only partly reversible upon discontinuation of lithium. Amiloride may be considered as a therapeutic agent for lithium-induced nephrogenic diabetes insipidus.

5.3 Hyponatremia


Lithium can cause hyponatremia by decreasing sodium reabsorption by the renal tubules, leading to sodium depletion. Therefore, it is essential for patients receiving lithium treatment to maintain a normal diet, including salt, and an adequate fluid intake (2500 to 3000 mL) at least during the initial stabilization period. Decreased tolerance to lithium has also been reported to ensue from protracted sweating or diarrhea and, if such occur, supplemental fluid and salt should be administered under careful medical supervision and lithium intake reduced or suspended until the condition is resolved. In addition, concomitant infection with elevated temperatures may also necessitate a temporary reduction or cessation of medication. Symptoms are also more severe with faster-onset hyponatremia. Mild hyponatremia (i.e., serum Na > 120 mEq/L) can be asymptomatic. Below this threshold, clinical signs are usually present, consisting mainly of changes in mental status, such as altered personality, lethargy, and confusion. For more severe hyponatremia (serum Na < 115 mEq/L), stupor, neuromuscular hyperexcitability, hyperreflexia, seizures, coma, and death can result. During treatment of hyponatremia, serum sodium should not be elevated by more than 10 to 12 meq/L in 24 hours or 18 meq/L in 48 hours. In the case of severe hyponatremia where severe neurologic symptoms are present, a faster infusion rate to correct serum sodium concentration may be needed. Patients rapidly treated or with serum sodium <120mEq/L are more at risk of developing osmotic demyelination syndrome (previously called central pontine myelinolysis). Occurrence is more common among patients with alcoholism, undernutrition, or other chronic debilitating illness. Common signs include flaccid paralysis, dysarthria. In severe cases with extended lesions patients may develop a locked-in syndrome (generalized motor paralysis). Damage often is permanent. If neurologic symptoms start to develop during treatment of hyponatremia, serum sodium correction should be suspended to mitigate the development of permanent neurologic damage.

5.4 Lithium-Induced Chronic Kidney Disease

The predominant form of chronic renal disease associated with long-term lithium treatment is a chronic tubulointerstitial nephropathy (CTIN). The biopsy findings in patients with lithium induced CTIN include tubular atrophy, interstitial fibrosis, sclerotic glomeruli, tubular dilation, and nephron atrophy with cyst formation. The relationship between renal function and morphologic changes and their association with lithium treatment has not been established. CTIN patients might present with nephrotic proteinuria (>3.0g/dL), worsening renal insufficiency and/or nephrogenic diabetes insipidus. Postmarketing cases consistent with nephrotic syndrome in patients with or without CTIN have also been reported. The biopsy findings in patients with nephrotic syndrome include minimal change disease and focal segmental glomerulosclerosis. The discontinuation of lithium in patients with nephrotic syndrome has resulted in remission of nephrotic syndrome. Kidney function should be assessed prior to and during lithium treatment. Routine urinalysis and other tests may be used to evaluate tubular function (e.g., urine specific gravity or osmolality following a period of water deprivation, or 24-hour urine volume) and glomerular function (e.g., serum creatinine, creatinine clearance, or proteinuria). During lithium treatment, progressive or sudden changes in renal function, even within the normal range, indicate the need for revaluation of treatment.

5.5 Encephalopathic Syndrome

An encephalopathic syndrome, characterized by weakness, lethargy, fever, tremulousness and confusion, extrapyramidal symptoms, leukocytosis, elevated serum enzymes, BUN and fasting blood glucose, has occurred in patients treated with lithium and an antipsychotic. In some instances, the syndrome was followed by irreversible brain damage. Because of a possible causal relationship between these events and the concomitant administration of lithium and antipsychotics, patients receiving such combined treatment should be monitored closely for early evidence of neurological toxicity and treatment discontinued promptly if such signs appear. This encephalopathic syndrome may be similar to or the same as neuroleptic malignant syndrome (NMS).

5.6 Serotonin Syndrome

Lithium can precipitate serotonin syndrome, a potentially life-threatening condition. The risk is increased with concomitant use of other serotonergic drugs (including selective serotonin reuptake inhibitors, serotonin and norepinephrine reuptake inhibitors, triptans, tricyclic antidepressants, fentanyl, tramadol, tryptophan, buspirone, and St. John’s Wort) and with drugs that impair metabolism of serotonin, i.e., MAOIs [see Drug Interactions ( 7.1)] .
Serotonin syndrome signs and symptoms may include mental status changes (e.g., agitation, hallucinations, delirium, and coma), autonomic instability (e.g., tachycardia, labile blood pressure, dizziness, diaphoresis, flushing, hyperthermia), neuromuscular symptoms (e.g., tremor, rigidity, myoclonus, hyperreflexia, incoordination), seizures, and gastrointestinal symptoms (e.g., nausea, vomiting, diarrhea).
Monitor all patients taking lithium for the emergence of serotonin syndrome. Discontinue treatment with lithium and any concomitant serotonergic agents immediately if the above symptoms occur, and initiate supportive symptomatic treatment. If concomitant use of lithium with other serotonergic drugs is clinically warranted, inform patients of the increased risk for serotonin syndrome and monitor for symptoms.

5.7 Hypothyroidism or Hyperthyroidism

Lithium is concentrated within the thyroid and can inhibit thyroid synthesis and release which can lead to hypothyroidism. Where hypothyroidism exists, careful monitoring of thyroid function during lithium stabilization and maintenance allows for correction of changing thyroid parameters, if any. Where hypothyroidism occurs during lithium stabilization and maintenance, supplemental thyroid treatment may be used. Paradoxically, some cases of hyperthyroidism have been reported including Grave’s disease, toxic multinodular goiter and silent thyroiditis. Monitor thyroid function before the initiation of treatment, at three months and every six to twelve months while treatment is ongoing. If serum thyroid tests warrant concern, monitoring should occur more frequently.

5.8 Hypercalcemia and Hyperparathyroidism

Long-term lithium treatment is associated with persistent hyperparathyroidism and hypercalcemia. When clinical manifestations of hypercalcemia are present, lithium withdrawal and change to another mood stabilizer may be necessary. Hypercalcemia may not resolve upon discontinuation of lithium, and may require surgical intervention. Lithium-induced cases of hyperparathyroidism are more often multiglandular compared to standard cases. False hypercalcemia due to plasma volume depletion resulting from nephrogenic diabetes insipidus should be excluded in individuals with mildly increased serum calcium. Monitor serum calcium concentrations regularly.

5.9 Unmasking of Brugada Syndrome

There have been postmarketing reports of a possible association between treatment with lithium and the unmasking of Brugada Syndrome. Brugada Syndrome is a disorder characterized by abnormal electrocardiographic (ECG) findings and a risk of sudden death. Lithium should be avoided in patients with Brugada Syndrome or those suspected of having Brugada Syndrome. Consultation with a cardiologist is recommended if: (1) treatment with lithium is under consideration for patients suspected of having Brugada Syndrome or patients who have risk factors for Brugada Syndrome, e.g., unexplained syncope, a family history of Brugada Syndrome, or a family history of sudden unexplained death before the age of 45 years, (2) patients who develop unexplained syncope or palpitations after starting lithium treatment.

5.10 Pseudotumor Cerebri

Cases of pseudotumor cerebri (increased intracranial pressure and papilledema) have been reported with lithium use. If undetected, this condition may result in enlargement of the blind spot, constriction of visual fields and eventual blindness due to optic atrophy. Consider discontinuing lithium if this syndrome occurs.

All MedLibrary.org resources are included in as near-original form as possible, meaning that the information from the original provider has been rendered here with only typographical or stylistic modifications and not with any substantive alterations of content, meaning or intent.

This site is provided for educational and informational purposes only, in accordance with our Terms of Use, and is not intended as a substitute for the advice of a medical doctor, nurse, nurse practitioner or other qualified health professional.

Privacy Policy | Copyright © 2021. All Rights Reserved.